Iowa, 2009

Funnel Cloud in Iowa, September 12, 2009

September 12, 2009 · NWS DMX · 1 event in 1 county or zone

A strong upper level low pressure was located to the northwest of Iowa. The low was moving south during the day on the 12th, before beginning to retrograde.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong upper level low pressure was located to the northwest of Iowa. The low was moving south during the day on the 12th, before beginning to retrograde. Thunderstorms formed on the eastern periphery of the upper low. The thunderstorms were not severe, however one did produce a funnel cloud near Laurens, in Pocahontas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 12, 1:51 PM CST, 3 minutes earlier.

Area forecast discussion, Sep 12, 1:51 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
251 PM CDT SAT SEP 12 2009

.SHORT TERM...TONIGHT
EXPECT ISOLATED SHOWERS IN OUR WESTERN/NORTHWESTERN COUNTIES TO DIE
BY SHORTLY AFTER SUNSET AS THEY LOSE THEIR HEAT SOURCE. ONLY OTHER
FORECAST CONCERNS TONIGHT WILL BE POSSIBLE REDEVELOPMENT OF FOG AS
WELL AS MIN TEMPS. CONDITIONS APPEAR SIMILAR TO THE PAST SEVERAL
NIGHTS...EXCEPTING THAT IT WILL BE LESS CLOUDY THAN IT WAS LAST
NIGHT WITH SURFACE HIGH PRESSURE MOVING INTO NORTHEASTERN IOWA. THIS
WILL ALLOW FOR BETTER RADIATIONAL COOLING...ESPECIALLY IN THE EAST
AND NORTHEAST...AND PROBABLY BETTER LIKELIHOOD OF DENSE FOG IN LOW
LYING AREAS. HAVE LOWERED MIN TEMPS BUT AM STILL ON THE HIGH SIDE OF
GUIDANCE AS THERE IS SOME CONCERN OVER HOW LOW DEWPOINTS WILL GO.
WILL ALSO INDICATE ONLY PATCHY FOG WHICH IS CONSISTENT WITH
OCCURRENCE THIS MORNING...AS DENSER FOG WILL LIKELY REMAIN ISOLATED.
HOWEVER...IF THE DEWPOINTS CAN LOWER ENOUGH THEN BOTH THE MIN TEMP
AND FOG FORECASTS WILL NEED TO BE ADJUSTED.

.LONG TERM...SUNDAY THROUGH SATURDAY
UPPER LEVEL LOW WILL CONTINUE TO RETROGRADE SUNDAY AND THEN GET
PULLED INTO THE MEAN FLOW ACROSS SOUTHERN CANADA BY TUESDAY. HIGH
PRESSURE WILL BUILD WEST ONCE AGAIN WITH A SLIGHT MODIFICATION IN
AIR MASS OVER THE REGION AS SFC DEW POINTS MAY DROP A FEW DEGREES
IN THE NEXT 72 HOURS...BUT NOT SUBSTANTIALLY FOR THE MOST PART.
THERMAL PROFILES ALSO REMAINING PRETTY MUCH THE SAME WITH A SLIGHT
COOLING FOR THE SAME TIME PERIOD AS SHOWN BY THE EURO MODEL WHILE
THE GFS SHOWS TEMPS NEARLY STEADY OR SLIGHTLY WARMING WITH TIME OVER
THE NEXT 72 HOURS. MAIN THEME APPLIES FOR BOTH...HOWEVER...WITH
RIDGE OF HIGH PRESSURE STILL DOMINATING THE PATTERN THROUGH MUCH OF
THE WEEK.  DIFFERENCES AGAIN SHOW UP TOWARD THE END OF THE WEEK AS
THE GFS BRINGS THE OLD LOW OVER THE RIDGE AND DROPS IT INTO THE
GREAT LAKES BY LATE THURSDAY AND FRIDAY.  CONTRARY TO THIS SOLUTION
THE EURO AND GEM BOTH HAVE THE OLD H500 LOW MERGE WITH THE NORTHERN
JET STREAM AND PASS NORTH THROUGH HUDSON BAY AND THEN DEEPEN ACROSS
THE EAST COAST. LOW CONFIDENCE AS TO WHICH SOLN TO GRAVITATE TOWARD.
WITH PERSISTENCE IN THE PATTERN LIKELY TO PLAY SOME ROLE IN THE
FUTURE FORECAST...WILL LEAN TOWARD THE EURO/GEM SOLN FOR NOW.
CONSENSUS AMONG SURROUNDING OFFICES ALSO FAVORING A DRY SOLUTION
WITH HIGHS REMAINING A TIGHT RANGE THROUGH THE WEEK.

&&

.AVIATION...12/18Z
A FEW SHOWERS WILL DEVELOP ACROSS WESTERN IOWA THIS
AFTERNOON...POSSIBLY AFFECTING KFOD. HOWEVER...MOST OF THE SHOWERS
WILL REMAIN WEST OF THAT TERMINAL AND EVEN IF ANY WERE TO CROSS
IT...THE EFFECTS WOULD BE VERY BRIEF AND POSSIBLY NOT EVEN REDUCE
CONDITIONS BELOW VFR. FOR THAT REASON WILL INCLUDE ONLY VCSH AT KFOD
THROUGH 00Z. OTHERWISE...VFR CONDITIONS EXPECTED WITH SCT-BKN AROUND
FL050 THROUGH THE AFTERNOON...THEN FOG WILL REDEVELOP AGAIN
OVERNIGHT. AT KDSM EFFECTS SHOULD ONCE AGAIN BE MINIMAL DUE TO URBAN
DIFFERENTIAL COOLING CONSIDERATIONS. HOWEVER...THERE WILL LIKELY BE
AT LEAST BRIEF PERIODS OF IFR VSBYS AT THE OTHER TERMINALS EARLY
SUNDAY MORNING. HAVE INDICATED THIS IN 18Z TAFS...AND IT WILL BE
FINE TUNED IN LATER UPDATES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LEE
LONG TERM...REV
AVIATION...LEE
Hazardous weather outlook, Sep 12, 2:57 AM CST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
357 AM CDT SAT SEP 12 2009

IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072-081-082-
092-093-130900-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-WRIGHT-
SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-
GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
357 AM CDT SAT SEP 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ007-017-026>028-037>039-048>050-060>062-073>075-083>086-094>097-
130900-
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-
CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
357 AM CDT SAT SEP 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MOYER

The radar

The Des Moines radar (KDMX), 155 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Pocahontas

When
September 12, 1:54 PM CST
Where
Pocahontas County, Laurens
Reported by
Law Enforcement
Coordinates
42.850, -94.850

Reported by the Iowa State Patrol.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188646.